IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 4775 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   Article in PDF (265 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Introduction
   Case Report
   Discussion
   References
   Article Figures

 Article Access Statistics
    Viewed2624    
    Printed60    
    Emailed0    
    PDF Downloaded172    
    Comments [Add]    

Recommend this journal

 


 
NET CASE
Year : 2008  |  Volume : 74  |  Issue : 5  |  Page : 550

Allergic to all medicines and red coloured urine


Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh- 160 012, India

Correspondence Address:
Manoj Sahoo
Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh-160 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.44340

Rights and Permissions

  Abstract 

Dermatitis artefacta is a disorder in which the skin is the target of self-inflicted injury. We report a case of dermatitis artefacta, in which the patient developed skin lesions, after taking each and every medication. Additionally he also had red coloured urine after taking certain group of medications, which, on further investigations, was found to be associated with glucose 6-phosphate dehydrogenase (G6PD) deficiency. This case illustrates the presence of factitious dermatitis and physical co-morbidity simultaneously, which was missed before psychiatric referral. Every symptom in a patient with a factitious disorder should not be labelled as feigned without a proper workup.


Keywords: Allergy, Dermatitis, Factitious


How to cite this article:
Basu D, Painuly N, Sahoo M. Allergic to all medicines and red coloured urine. Indian J Dermatol Venereol Leprol 2008;74:550

How to cite this URL:
Basu D, Painuly N, Sahoo M. Allergic to all medicines and red coloured urine. Indian J Dermatol Venereol Leprol [serial online] 2008 [cited 2019 Jun 17];74:550. Available from: http://www.ijdvl.com/text.asp?2008/74/5/550/44340



  Introduction Top


Dermatitis artefacta is a disorder in which the skin is the target of self-inflicted injury. As in other factitious disorders, the patient intentionally produces lesions to assume a sick role and typically denies the self-inflicted nature of the disorder. We present a case that illustrates the presence of factitious dermatitis and physical co-morbidity simultaneously, which was missed before psychiatric referral. There are numerous case reports of dermatitis artefacta but detailed diagnosis and management of such a 'mixed' case has rarely been discussed, with only one case report available. [1]


  Case Report Top


A 19-year, right-handed, single, unemployed male with complaints of drug induced skin rashes for five years was referred from dermatology to psychiatry for evaluation. Following repeated reprimands by school teacher and no supportive response from family members the patient started complaining of ill-localized pain in abdomen without any obvious cause. For this, whenever he would be given any oral medicine (including antispasmodic, antibiotic or even antihistaminic) he would invariably have skin lesions two to three minutes after taking medicine, which would get scabbed within a week. He also had periods of unresponsiveness lasting for 30-40 minutes, preceded by anxiety symptoms. One month before attending our hospital he had pain in abdomen, difficulty in urination and passed red-coloured urine along with small "stones," following some medicine intake. At the age of 6 years there was a history of passing red-coloured urine after taking medicine for fever.

Physical examination revealed multiple skin lesions at various stages of healing on abdomen, groin, face and upper limb [Figure 1]. These were more on left side than on the right. Fresh lesions were of three to four cm in size, circular, abraded, and reddish with irregular rough margins and healthy skin around. In the hospital ward, he did not develop any skin lesion when challenged with several oral drugs under close supervision; rather, there were episodes of unresponsiveness. With continuous efforts to make supportive and trusting relationship with patient during inpatient stay, he started discussing his several interpersonal problems and almost after a month admitted that he was producing these lesions deliberately. Though he could not give any specific reason, but this act used to relieve his worries and anger towards family members. Considering the possibility of hematuria with past history of passage of red-coloured urine after taking some medicine, estimation of glucose 6-phosphate dehydrogenase (G6PD) deficiency was done and this was positive twice with methemoglobin reduction method. Stone analysis showed renal oxalate stones. Other tests were normal. In due course of treatment, his personality variables, poor coping strategies, his relationship problems with family members and employment issues were addressed. Family members were also included in the treatment programme. He agreed upon a 'no self-harm' contract. Till date he has been well.


  Discussion Top


Dermatitis artefacta is a disorder in which the skin is the target of self-inflicted injury. As in other factitious disorders, the patient intentionally produces lesions to assume a sick role and typically denies the self-inflicted nature of the disorder. Females usually outnumber males by ratio of 3:1 to 20:1. [2]

Gardner-Diamond syndrome, an unusual and rare syndrome distinguished by crops of painful ecchymoses and multiple systemic complaints is also an important differential diagnosis in patients with dermatitis artefacta. [3] The diagnosis of dermatitis artefacta often comes very late and after a lot of investigations. [4] However, missing organic diagnoses for dermatitis artefacta has rarely been discussed. [1] In our patient, G6PD deficiency and renal oxalate stones reiterate old clinical wisdom that every symptom in patients with factitious disorder can not be labelled as feigned. It also demonstrates the importance of disentangling the feigned symptoms and genuine symptoms in patients with factitious disorder. It also has important implications for counselling the patient and family. In our case, we had to tell them that most drugs are not harmful for the patient, but some are !

 
  References Top

1.Conde-Salazar L, Valks R, Pastor MA, Gatica ME, Nunez R, Perez Tato B, et al . Dermatitis artefacta? Am J Contact Dermatol 2003;14:93-4.  Back to cited text no. 1    
2.Koblenzer CS. Dermatitis artefacta: Clinical features and approaches to treatment. Am J Clin Dermatol 2000;1:47-55.  Back to cited text no. 2  [PUBMED]  
3.Ratnoff OD, Agle DP. Psychogenic purpura: A re-evaluation of the syndrome of autoerythrocyte sensitization. Medicine (Baltimore) 1968;47:475-500.  Back to cited text no. 3  [PUBMED]  
4.Murray AT, Goble R, Sutton GA. Dermatitis artefacta presenting as a basal cell carcinoma - an important clinical sign missed. Br J Ophthalmol 1998;82:97.  Back to cited text no. 4    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow